Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Diphenhydramine HCI - how safe for long term use? beatrix34

Posted by Tony P on May 25, 2004, at 7:08:29

In reply to Diphenhydramine HCI - how safe for long term use?, posted by beatrix34 on May 19, 2004, at 11:28:16

You probably haven't found clear answers on the web because DPH has been around so long its safety is just taken for granted.

I think it's pretty darn safe - I was on similar or higher total daily doses for allergies decades ago. It's still used for allergies (Benadryl is the commonest brand), and has become almost the only OTC sleeping pill available, so the authorities must think it's safe. Like any sedative, there's a possibility it might stop working so well for you after a long time on it.

Shop for the best bargain - whether it's on the anti-histamine counter or the sleep-aids shelf, diphenhydramine is the same, and the generics are just as good as brand-name acccording to my pharmacist & my own experience. Just make sure if you get it from the antihistamines that it isn't marked No-Doze and doesn't have a decongestant or anything else added - pseudoephedrine (Sudafed) will keep you awake!.

I've only used it short-term for sleep (I don't like the quality of sleep it gives me), but a friend of mine used it for several years with no ill effects.

One poster mentioned a friend getting an allergic-like reaction on stopping DPH. I've never heard of that happening to anyone else with this drug (YMMV), but it's always a good idea to stop gradually anything you've taken for a long time. Anything from A/Ds to heart medicine can have bad effects if you stop too quickly.

Tony P
---------
> Does anyone know whether it is safe to be taking 50mg of Diphenhydramine a night? I have been taking it for a week now and it seems to be helping me sleep through my Effexor induced insomnia, but I don't want to continue to take it if it is going to cause me any problems in the long term. Does anyone have any info? I have chcecked the net but haven't been able to find any answers.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Tony P thread:348567
URL: http://www.dr-bob.org/babble/20040521/msgs/350355.html